Alert archive / Ohio / Flash Flood Warnings in 2025

Flash Flood Warning 147, NWS Charleston, WV

August 13, 2025Athens County, Washington County, Ohio; Wood County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 13, 2025, 3:42 PM EDT for Athens County, Washington County, Ohio; Wood County, West Virginia. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2025, 3:42 PM EDT (19:42 UTC)
Expired
Aug 13, 2025, 8:15 PM EDT
In force
5 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Athens County, OH, Washington County, OH, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:01 PM EDTFLASH FLOOD3 S Parkersburg, WVFlooded roads reported at 18th avenue.
Aug 13, 4:03 PM EDTFLASH FLOOD2 S Parkersburg, WVFlooded roads reported at 19th avenue.
Aug 13, 8:00 PM EDTRAIN 1.681 Nnw Parkersburg, WVCO-OP Observer station PARW2 Parkersburg.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WGUS51 KRLX 131942
FFWRLX
OHC009-167-WVC107-132245-
/O.NEW.KRLX.FF.W.0147.250813T1942Z-250813T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
342 PM EDT Wed Aug 13 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southeastern Athens County in southeastern Ohio...
  Southwestern Washington County in southeastern Ohio...
  Central Wood County in northwestern West Virginia...

* Until 645 PM EDT.

* At 342 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Parkersburg, Marietta, Belpre, Coolville, Vienna, Williamstown, 
  Washington, Lubeck, Boaz, Mineralwells, North Hills, 
  Blennerhassett, Fleming, Little Hocking, Davisville and Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3944 8182 3945 8169 3948 8152 3938 8144
      3922 8140 3918 8154 3919 8171 3921 8185

FLASH FLOOD...RADAR INDICATED

$$

LTC
2 follow-up statements
187 
WGUS51 KRLX 132141
FFWRLX
OHC009-167-WVC107-140015-
/O.EXT.KRLX.FF.W.0147.000000T0000Z-250814T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
541 PM EDT Wed Aug 13 2025

The National Weather Service in Charleston has extended the

* Flash Flood Warning for...
  Southeastern Athens County in southeastern Ohio...
  Southwestern Washington County in southeastern Ohio...
  Central Wood County in northwestern West Virginia...

* Until 815 PM EDT.

* At 541 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain in  in Parkersburg. Between 1 and 2 inches of rain have 
  fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is already occurring 
  in Parkersburg.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Parkersburg, Marietta, Belpre, Coolville, Vienna, Williamstown, 
  Washington, Lubeck, Boaz, Mineralwells, North Hills, 
  Blennerhassett, Fleming, Little Hocking, Davisville and Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3944 8182 3945 8169 3948 8152 3938 8144
      3922 8140 3918 8154 3919 8171 3921 8185

FLASH FLOOD...RADAR INDICATED

$$

LTC
622 
WGUS71 KRLX 140011
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
811 PM EDT Wed Aug 13 2025

OHC009-167-WVC107-140021-
/O.EXP.KRLX.FF.W.0147.000000T0000Z-250814T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-Washington OH-Wood WV-
811 PM EDT Wed Aug 13 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM EDT THIS EVENING FOR 
SOUTHEASTERN ATHENS, SOUTHWESTERN WASHINGTON AND CENTRAL WOOD 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
risk to life and property, but please continue to heed any remaining 
road closures.

&&

LAT...LON 3944 8182 3945 8169 3948 8152 3938 8144
      3922 8140 3918 8154 3919 8171 3921 8185

$$

LTC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:24 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 13, 2:24 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
224 PM EDT Wed Aug 13 2025

.SYNOPSIS...
Showers and storms likely through tonight, then becoming more
diurnal and confined to the mountains into the weekend. Turning
hotter this weekend as high pressure builds.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 225 PM Wednesday...

Active weather is underway this afternoon amid a typical
summer-like pattern, with seasonable temperatures in the mid to
upper 80s, coupled with excess low level moisture and an
encroaching cold front. This set up will continue to encourage
scattered showers and storms throughout the afternoon and
evening, with some growing strong and tall enough with the
capability of producing gusty winds and small hail. Otherwise,
activity today will mainly be monitored for potential of heavy
downpours that could lead to localized water issues.

SPC Mesoanalysis shows current Precipitable Water values
ranging between 1.8 to 2 inches over the area, depicting above
normal conditions for this time of year. One hour FFG values
remain steady around 2 inches or more for the Middle Ohio Valley
and down into the southern coalfields, but a few spots of 1.75
inches are present for locations around northeast WV. Repetitive
showers and storms will also have to be considered with
activity today as precipitation will continuously stream through
the region out ahead of the cold front, analyzed to still be
back in northwest Ohio at the time of writing.

Precipitation gradually wanes after sunset this evening as the
front is anticipated to slide overhead. A plethora of low level
moisture left behind from today's activity, coupled with calming
winds along the frontal boundary will encourage a combination of
low stratus and river valley fog overnight into Thursday
morning. Skies will be slow to clear out on Thursday as a result
of the front loitering over the area, but should begin to see a
shift in shower and storm coverage and becoming confined along
the mountains where unstable conditions precede the boundary.

Temperatures could be tempered on Thursday by the presence of
the frontal boundary and lingering cloud coverage, but forecast
highs for both today and tomorrow afternoon advertise readings
in the upper 80s to low 90s across the lowlands and 70s along
the higher terrain. Overnight lows tumble down into the 50s and
60s tonight, with near zero dewpoint depressions also pointing
to a decent signature for river valley fog early Thursday
morning.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 225 PM Wednesday...

Shower and storm potential becomes geared toward diurnally
driven opportunities along the mountains for the end of the week
and into the start of the weekend as high pressure strengthens
off the coast of the Carolinas. The cold front at the forefront
of the near term period will slide further southward on Friday
and Saturday, with lowland areas becoming nestled beneath nearby
high pressure. Strengthening onshore flow will yield an uptick
in moisture over the next several days, encouraging the return
of hot and humid weather on Saturday and beyond into the long
term forecast period. All these fixtures will then result in a
repetitive forecast, advertising heat and humidity for our lower
elevations each afternoon with a splash of a few showers and
storms along our mountain zones.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 225 PM Wednesday...

Robust ridging aloft will encourage a hindrance to strong
disturbances from reaching the Ohio Valley through the course of
the extended period. However, moisture will continue to be
ushered up into the forecast area along southerly low level flow
and will work in tandem with diurnal heating to produce daily
thunderstorm opportunities, especially along our mountain zones
and eastward into the Mid-Atlantic. A few notable ripples of
mid-level energy could slither down along the ridge to
potentially yield additional showers or storms across the north-
central lowlands early next week with the help of a surface cold
front, but some uncertainty remains in regards to its location
and strength.

The heat wave beginning in the short term will continue to
thrive for the late weekend and into the start of next week.
Afternoon temperatures will soar into the low 90s each day
within the lowlands, which coupled with a plethora of low level
moisture will result in heat indices stretching into the low
100s for some starting on Sunday. Certainly something to be
mindful of in the event headlines for heat could be needed.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 225 PM Wednesday...

Scattered showers and thunderstorms draped through north-
central West Virginia this afternoon are underway as we await
the arrival of a cold front. Brief restrictions from heavy
downpours and gusty storms will remain mentioned across the
board through tonight as activity slowly slides to the south and
east. Storm potential wanes after sunset tonight as the frontal
boundary settles overhead.

With the close vicinity of the front, overnight fog potential
will flourish across the forecast area, especially for sites
that receive measurable precipitation today. IFR or worse
conditions rule the roost late tonight into early Thursday
morning in the midst of river valley fog and the presence of low
hanging stratus. Fog erodes after daybreak, which will give way
to an afternoon of more shower and storms possible along the
mountains as the front continues to hang about in the area.

Winds will be light and variable as the front slowly makes its
passage through the area during the valid TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Forecast adjustments and amendments may be
needed for showers and thunderstorms. Development of fog/stratus
late tonight/overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR conditions are possible in afternoon thunderstorms
Thursday. IFR in early morning river valley fog possible into
the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK
NEAR TERM...MEK
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MEK

In the hours before

Special weather statement, Aug 13, 1:55 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
155 PM EDT Wed Aug 13 2025

OHZ067-076-131830-
Washington OH-Morgan OH-
155 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WASHINGTON AND
SOUTHEASTERN MORGAN COUNTIES THROUGH 230 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beverly, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marietta, Belpre, Beverly, Chesterhill, Lowell, Stockport, Macksburg,
Lower Salem, Fleming, Hackney, Bartlett, and Devola.

This includes Interstate 77 in Ohio between mile markers 4 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3973 8164 3967 8164 3966 8159 3959 8158
      3958 8148 3965 8147 3965 8145 3963 8145
      3963 8142 3960 8139 3959 8131 3927 8162
      3928 8167 3926 8169 3940 8185 3945 8185
      3945 8191 3951 8197 3973 8165
TIME...MOT...LOC 1755Z 306DEG 19KT 3957 8172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Aug 13, 3:20 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
320 PM EDT Wed Aug 13 2025

WVZ009-017-132015-
Wirt WV-Wood WV-
320 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WIRT AND CENTRAL
WOOD COUNTIES THROUGH 415 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lubeck, or near Parkersburg, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Parkersburg, Belpre, Vienna, Lubeck, Mineralwells, Washington,
Freeport, Blennerhassett, Walker, Davisville, and Greencastle.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 164 and 177.
 Route 50 in West Virginia between mile markers 2 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3922 8129 3920 8130 3917 8130 3917 8132
      3916 8131 3915 8133 3914 8132 3908 8134
      3907 8151 3921 8168 3927 8163 3928 8160
      3927 8159 3927 8157 3931 8156
TIME...MOT...LOC 1920Z 301DEG 10KT 3921 8157

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:55 PM EDTSpecial Weather StatementRLXWashington35 min
Aug 13, 3:20 PM EDTSpecial Weather StatementRLXWood55 min
Aug 13, 4:22 PM EDTFlash Flood WarningRLXCalhoun, Ritchie, Wirt, Wood5 hr
Aug 13, 5:33 PM EDTFlash Flood WarningRLXCalhoun, Jackson, Roane3 hr

Nearby

Flash Flood Warnings in Ohio, 2025Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.